Alert archive / New Mexico / Flash Flood Warnings in 2004

Flash Flood Warning 181, NWS Midland/Odessa, TX

September 30, 2004Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Sep 30, 2004, 5:00 PM MDT for Eddy County, New Mexico. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 30, 2004, 5:00 PM MDT (23:00 UTC)
Expired
Sep 30, 2004, 11:00 PM MDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Eddy County, NM

The radar

The Midland/Odessa radar (KMAF), 195 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
428 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 302300
FFWMAF
NMC015-010500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
500 PM MDT THU SEP 30 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EDDY COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 1100 PM MDT

* AT 500 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT
  SOME ROADS IN CARLSBAD REMAIN BARRICADED DUE TO HIGH WATER.
  TRAINED STORM SPOTTERS REPORTED HEAVY RAINFALL CONTINUING OVER
  PORTIONS OF EDDY COUNTY...AND RUNOFF FROM EARLIER HEAVY RAINFALL
  THURSDAY AFTERNOON WILL LIKELY CAUSE ADDITIONAL FLASH FLOODING.

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS. TURN AROUND...DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3253 10382 3252 10371 3202 10372 3201 10484
      3201 10484 3296 10483 3297 10380

$$
1 follow-up statement
000 
WGUS74 KMAF 010312
FFSMAF
NMC015-010500-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
908 PM MDT THU SEP 30 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1100 PM MDT FOR EDDY
COUNTY...

AT 905 PM MDT LAW ENFORCEMENT OFFICIALS REPORTED WASHINGTON RANCH ROAD 
STILL CLOSED DUE TO HIGH WATER IN WHITES CITY WITH SOME MINOR FLOODING
CONTINUING IN THE CITY OF CARLSBAD. 

AT 905 PM MDT DOPPLER RADAR INDICATED RAINFALL HAD ENDED ACROSS EDDY
COUNTY...HOWEVER SOME LOCALIZED FLOODING WILL STILL BE POSSIBLE ACROSS
THE COUNTY.

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3253 10382 3252 10371 3202 10372 3201 10484
      3201 10484 3296 10483 3297 10380

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 30, 1:59 PM MDT, 3 hours 1 minute earlier.

Area forecast discussion, Sep 30, 1:59 PM MDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
259 PM CDT THU SEP 30 2004

.SHORT TERM...
PRIMARY CONCERN FOR THE SHORT TERM IS THE THREAT OF SEVERE WEATHER.
SATELLITE/RADAR TRENDS ARE ON THE INCREASE ATTM AS CONVECTION
INITIATES JUST WEST OF THE CWA. VAPOR IMAGERY ALONG WITH UA AND
MODEL ANALYSIS INDICATES AN 80KT UPPER JET APPROACHING THE AREA. VIS
IMAGERY ALSO INDICATES SUFFICIENT INSOLATION WEST OF THE PECOS TO
GENERATE INSTABILITY SUPPORTIVE OF SURFACE BASED SEVERE STORMS. THIS
AS MORE THAN AMPLE DEEP LAYER SHEAR EXISTS WITH THE APPROACH OF THE
UPPER JET MAX. AXIS OF THIS FEATURE IS PROGGED BY MESOSCALE MODELS
TO ROUGHLY TRANSIT THE I20 CORRIDOR...THUS EXPECT THREAT FOR
ORGANIZED SEVERE WILL BE GREATEST THIS EVENING OVER THE NORTHERN FA
IN AREA OF STRONG FORCING. THIS IS SUPPORTED BY MESOANALYSIS
INDICATING STRONGEST SURFACE BASED INSTABILITY OVER THE SOUTHEASTERN
NEW MEXICO PLAINS AND THE WESTERN BASIN.

FAST PROPAGATION OF STORMS THIS EVENING SHOULD HELP REDUCE THE
THREAT OF ADDITIONAL FLASH FLOODING UNLESS CELLS TRAIN OVER A GIVEN
LOCATION.

.LONG TERM...
A PIECE OF THE STRONG UPPER LOW CURRENTLY OVER THE FOUR CORNERS
REGION WILL TRANSLATE EAST ACROSS THE ROCKIES AND INTO THE CENTRAL
PLAINS BY FRIDAY AFTERNOON. THIS COMBINED WITH A STRONG UPPER LOW
MOVING MOVING EAST INTO THE GREAT LAKES REGION WILL SEND A STRONG
COLD FRONT INTO THE NORTHERN CWA LATE FRIDAY AFTERNOON. FAIRLY TIGHT
SURFACE GRADIENT AND GOOD COOLING AT 850MB WILL BRING BREEZY NORTH
WINDS TO THE AREA AS THE FRONT PUSHES SOUTH. ALL SHORT RANGE MODELS
ARE INDICATING PRECIPITATION ALONG THE BOUNDARY AND WE HAVE OPTED TO
RAISE POPS FOR LATE FRIDAY THROUGH THE DAY ON SATURDAY. POPS DECREASE
FROM NORTH TO SOUTH...BUT WE WILL KEEP THE MENTION OF PRECIPITATION
ACROSS THE BIG BEND THROUGH SUNDAY WITH THE LINGERING FRONTAL
BOUNDARY AND DAYTIME HEATING. GFS AND UKMET INDICATE A SHORTWAVE
TROUGH WILL MOVE ACROSS THE SOUTH PLAINS LATE SUNDAY AS A STRONG
UPPER LOW DEEPENS OVER THE NORTHERN GREAT LAKES REGION. THE CANADIAN
MODEL IS STRONGER/DEEPER WITH THE GREAT LAKES SYSTEM...BUT THE
MAJORITY OF THE MEDIUM RANGE MODELS SUGGEST ANOTHER COLD FRONT WILL
MOVE INTO THE REGION LATE MONDAY OR EARLY TUESDAY. THE CURRENT GRIDS
HAVE A MENTION OF PRECIPITATION EARLY NEXT WEEK AND IF THE LATEST
MOS GUIDANCE CONTINUES IT/S TREND OF INCREASING POPS...LATER SHIFTS
MAY NEED TO INCREASE RAIN CHANCES AND DECREASE TEMPERATURES FOR
EARLY NEXT WEEK. THE FLOW ALOFT OVER OUR AREA REMAINS RATHER WEAK...
BUT MODELS SUGGEST MID AND UPPER LEVEL ENERGY WILL REMAIN TO OUR
WEST. THIS COMBINED WITH A CONTINUED EAST TO SOUTHEAST LOW-LEVEL
FLOW COULD CONTINUE THE RECENT WET SPELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             62  81  55  72 /  40  20  30  20
CARLSBAD NM               57  80  54  70 /  40  10  20  20
DRYDEN TX                 62  84  62  77 /  20  20  40  30
FORT STOCKTON TX          61  82  58  74 /  30  20  40  30
GUADALUPE PASS TX         55  75  49  66 /  40  10  20  20
HOBBS NM                  58  80  52  68 /  40  10  20  20
MARFA TX                  50  76  51  70 /  40  20  30  30
MIDLAND INTL AIRPORT TX   61  82  55  72 /  40  20  30  20
ODESSA TX                 62  82  55  72 /  40  20  30  20
WINK TX                   61  85  57  74 /  40  10  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

10/06
Hazardous weather outlook, Sep 30, 1:16 PM MDT, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
216 PM CDT THU SEP 30 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-010830-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
216 PM CDT (116 PM MDT) THU SEP 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF SOUTHEASTERN
NEW MEXICO AND WEST TEXAS THIS EVENING. THE MOST LIKELY LOCATIONS
TO EXPERIENCE SEVERE WEATHER CONDITIONS WILL INCLUDE THOSE FROM THE
DAVIS MOUNTAINS OF WEST TEXAS...NORTH ACROSS SOUTHEASTERN NEW
MEXICO...AND EAST ACROSS THE UPPER TRANS PECOS AND THE PERMIAN
BASIN. CONDITIONS WILL BE FAVORABLE FOR ORGANIZED SEVERE WEATHER
THREATS INCLUDING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED
TORNADO CAN NOT BE RULED OUT...ESPECIALLY OVER SOUTHEAST NEW MEXICO
AND THE UPPER TRANS PECOS REGION.

DUE TO RECENT HEAVY RAINFALL...ANY ADDITIONAL HEAVY RAINFALL WILL
POSE A THREAT OF FLASH FLOODING. FAST MOVEMENT OF STORMS TONIGHT MAY
HELP TO LIMIT THIS THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED ACROSS PARTS OF THE
FORECAST AREA THIS EVENING. SPOTTER GROUPS AND EMERGENCY MANAGERS
WILL NEED TO MONITOR THE LATEST WEATHER INFORMATION AND BE PREPARED
TO TAKE ACTION SHOULD STORMS THREATEN THE AREA AND WARNINGS ISSUED.

LINDLEY

In the hours before

Special weather statement, Sep 30, 12:57 PM MDT, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
157 PM CDT THU SEP 30 2004

NMZ027>029-033-034-TXZ045>047-050>052-010100-
ANDREWS TX-BORDEN TX-CENTRAL LEA COUNTY NM-DAWSON TX-
EDDY COUNTY PLAINS NM-GAINES TX-
GUADALUPE MOUNTAINS OF EDDY COUNTY NM-HOWARD TX-MARTIN TX-
NORTHERN LEA COUNTY NM-SOUTHERN LEA COUNTY NM-
INCLUDING THE CITIES OF...ANDREWS...ARTESIA...BIG SPRING...
CARLSBAD...GAIL...HOBBS...LAMESA...LOVINGTON...SEMINOLE...
STANTON AND TATUM
157 PM CDT THU SEP 30 2004

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH #849 UNTIL 800 PM CDT (700 PM MDT) FOR THE
FOLLOWING COUNTIES...

IN WEST TEXAS...ANDREWS...BORDEN...DAWSON...GAINES...HOWARD AND
MARTIN.

IN SOUTHEAST NEW MEXICO...EDDY AND LEA.

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITY OF ANDREWS...
ARTESIA...BIG SPRING...CARLSBAD...GAIL...HOBBS...LAMESA...
LOVINGTON...SEMINOLE...STANTON AND TATUM.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 11:03 PM MDTFlash Flood WarningMAFEddy6 hr
Sep 29, 11:48 PM MDTFlash Flood WarningMAFLea6 hr
Sep 30, 5:00 AM MDTFlash Flood WarningMAFEddy6 hr
Sep 30, 10:58 AM MDTFlash Flood WarningMAFEddy6 hr
Sep 30, 2:58 PM MDTSevere Thunderstorm WarningMAFEddy62 min

Nearby

Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.